Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 163, NWS Twin Cities, MN

August 28, 2020Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2020, 2:14 AM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 2:14 AM CDT (07:14 UTC)
Expired
Aug 28, 2020, 3:15 AM CDT
In force
61 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 1:54 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KMPX 280714
SVRMPX
MNC073-173-280815-
/O.NEW.KMPX.SV.W.0163.200828T0714Z-200828T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
214 AM CDT Fri Aug 28 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Lac qui Parle County in west central Minnesota...
  Southwestern Yellow Medicine County in west central Minnesota...

* Until 315 AM CDT.

* At 213 AM CDT, severe thunderstorms were located along a line
  extending from near Castlewood to near Poinsett Colony to near
  Estelline, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Canby around 250 AM CDT.
  Porter around 300 AM CDT.
  Dawson and Clarkfield around 315 AM CDT.

Other locations impacted by these severe thunderstorms include Spring
Creek, Providence, Burr, Spellman Lake, St. Leo and Florida Creek
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4493 9645 4498 9605 4479 9577 4463 9576
      4463 9645
TIME...MOT...LOC 0713Z 265DEG 39KT 4480 9701 4468 9679 4457 9684 

HAIL...<.75IN
WIND...60MPH
 
$$

NDC
2 follow-up statements
397 
WWUS53 KMPX 280730
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
230 AM CDT Fri Aug 28 2020

MNC073-173-280815-
/O.CON.KMPX.SV.W.0163.000000T0000Z-200828T0815Z/
Lac qui Parle MN-Yellow Medicine MN-
230 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN LAC QUI PARLE AND SOUTHWESTERN YELLOW MEDICINE
COUNTIES...

At 228 AM CDT, severe thunderstorms were located along a line
extending from near Goodwin to near Brandt to Toronto, moving east at
45 mph. At 213 AM a 67 mph gust was observed at Brandt, SD.

HAZARD...70 mph wind gusts.

SOURCE...Observation.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Canby around 250 AM CDT.
  Porter around 300 AM CDT.
  Dawson and Clarkfield around 320 AM CDT.
  Boyd around 330 AM CDT.

Other locations impacted by these severe thunderstorms include Spring
Creek, Providence, Burr, Spellman Lake, St. Leo and Florida Creek
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4493 9645 4498 9605 4479 9577 4463 9576
      4463 9645
TIME...MOT...LOC 0728Z 265DEG 39KT 4481 9679 4469 9657 4458 9663 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

NDC
872 
WWUS53 KMPX 280804
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
304 AM CDT Fri Aug 28 2020

MNC073-173-280815-
/O.CON.KMPX.SV.W.0163.000000T0000Z-200828T0815Z/
Lac qui Parle MN-Yellow Medicine MN-
304 AM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTH CENTRAL LAC QUI PARLE AND CENTRAL YELLOW MEDICINE
COUNTIES...

At 303 AM CDT, severe thunderstorms were located along a line
extending from Dawson to near Clarkfield to 8 miles north of
Minneota, moving east at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
south central Lac qui Parle and central Yellow Medicine Counties,
including the following locations... Spring Creek, Providence,
Spellman Lake and St. Leo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4498 9605 4479 9577 4463 9576 4463 9609
      4497 9616
TIME...MOT...LOC 0803Z 260DEG 60KT 4491 9607 4479 9585 4468 9591 

HAIL...<.75IN
WIND...60MPH
 
$$

NDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:05 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 11:05 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1105 PM CDT Thu Aug 27 2020

.Updated for 06Z Aviation Discussion...
Issued at 1100 PM CDT Thu Aug 27 2020

&&

.SHORT TERM...(This evening through Friday night)
Issued at 249 PM CDT Thu Aug 27 2020

We have one more evening to deal with the boundary that's plagued
us through the week, and then it finally moves out of here for the
weekend. We are seeing stratocumulus clouds bubble up near said
boundary over southeastern Minnesota into central Wisconsin this
afternoon. Isolated showers and thunderstorms will be possible
there, but storms elsewhere should hold off until after dark as
convection rolls in from the Dakotas. Hi-res models have been
trending toward two somewhat separate enhancements, one over
central MN closer to the stronger shortwave energy/forcing, and
the other concentration over southwest/south central Minnesota
closer to the surface refection/instability. The latter would have
the higher potential to produce widespread severe weather
(particularly damaging winds) given the potential for a bowing
MCS/QLCS to race in from the Dakotas late tonight.

The severe threat diminishes by Friday morning, but expect at
least scattered showers and isolated thunderstorms to persist on
Friday with weak shortwave troughing overhead. Given anticipated
stratus cloud cover through at least mid-day, along with weak low-
level cold air advection, have lowered high temperatures a tad.
Highs in central Minnesota will likely struggle to warm out of the
lower 70s, and it could feel a bit cool with brisk northwest
winds.

.LONG TERM...(Saturday through Thursday)
Issued at 249 PM CDT Thu Aug 27 2020

The weekend starts off on a dry note as surface/mid-level ridging
builds in. Mild temperatures will persist, with highs in the
low/mid 70s under sunny skies.

Models have exhibited good consistency regarding the trough
ejecting eastward from the northern Rockies to start the upcoming
week, so the Numerical Blend population of 70-80 POPS was not a
surprise. After that system exits, we look to enjoy an overall dry
week with mild temperatures. A few model solutions have some
meager QPF painted over us in the Wednesday-Thursday time frame in
the base of a Hudson Bay mid/upper low, but nothing of any
significance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1100 PM CDT Thu Aug 27 2020

VFR conditions as the start of the taf period but storms have
developed out west in the Dakotas as expected and these will race
through Minnesota overnight and into Wisconsin early Friday
morning. Westerly wind gusts of greater than 40 kts are possible
with these storms. After the storms pass through, stratus and
northwest winds will develop and could linger into the afternoon,
so have delayed the transition to VFR conditions toward the
evening.

KMSP...
Storms are still on track to arrive early this morning. Winds
could easily exceed 35 kts if they hold together as expected, so
will have to watch for an AWW or severe TS warning. Northwest
winds will develop on Friday and clouds will scatter out during
the afternoon.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 10 kts.
SUN...VFR. Chance -TSRA/SHRA/MVFR late. Wind SSE 10G20 kts.
MON...MVFR with -TSRA/SHRA likely. Wind SSW 10 kts shifting to NW
10 kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Aug 27, 7:39 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
739 PM CDT Thu Aug 27 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
739 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Confidence remains high in a line of thunderstorms moving from
west to east overnight, mainly after midnight. The primary threat
will be damaging wind, but large hail, and a tornado or two cannot
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms linger on Friday, although the severe risk
is expected to have shifted southeast of the area.

Additional thunderstorms are expected Sunday night and Monday.
The threat for severe weather with these storms appears low at
this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later tonight as
the storms move in from the Dakotas.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:58 AM CDTSevere Thunderstorm WarningMPXBrown, Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville and 2 more47 min
Aug 28, 3:44 AM CDTSevere Thunderstorm WarningMPXBrown, McLeod, Nicollet, Redwood, Renville, Sibley46 min
Aug 28, 3:46 AM CDTSpecial Weather StatementMPXKandiyohi, Meeker44 min
Aug 28, 4:25 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Scott, Sibley35 min
Aug 28, 4:27 AM CDTSpecial Weather StatementMPXHennepin, Sherburne, Wright33 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more42 min
Aug 28, 5:26 AM CDTSpecial Weather StatementMPXSteele, Waseca34 min
Aug 28, 5:32 AM CDTSpecial Weather StatementMPXChisago, Dakota, Washington28 min
Aug 28, 5:35 AM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca40 min
Aug 28, 5:38 AM CDTSpecial Weather StatementMPXFaribault37 min
Aug 28, 6:11 AM CDTSpecial Weather StatementMPXGoodhue19 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.